Aims: Immune check-point inhibitors are known to cause immune-mediated adverse liver injury, but our knowledge is mainly based on cases treated with ipilimumab or nivolumab. Methods and results: Clinicopathological features of 10 patients with hepatobiliary adverse reactions caused by second-generation drugs, pembrolizumab (n = 6) and atezolizumab (n = 4), were reviewed. Liver dysfunction developed during a median period of 3.5 weeks after administration of the check-point inhibitor (3 days–1 year). Antinuclear antibodies were detected in two patients at a low titre (1/80), and serum IgG concentrations were also only mildly elevated in two patients. Liver biopsies showed panlobular hepatitis (n = 5), cholangiopathic changes (n = 2), granulomatous injury (n = 2) and bland cholestasis (n = 1). Two cases of cholangiopathy (both pembrolizumab-treated) showed diffuse sclerosing cholangitis on imaging, and one also presented lymphocytic cholangitis resembling primary biliary cholangitis on biopsy. In two atezolizumab-treated cases, Küpffer cells were hyperplastic and aggregated, forming microgranulomas. Confluent necrosis and eosinophilic or plasma cell infiltration were rare. On immunostaining, the ratio of CD8+/CD4+ cells was 12.2 ± 5.1, which was significantly higher than that in autoimmune hepatitis (2.7 ± 1.1; P < 0.001) or idiosyncratic drug-induced liver injury (5.0 ± 1.1; P = 0.014). All patients responded to steroid therapy, but it was less effective in patients with sclerosing cholangitis. Conclusions: Pembrolizumab and atezolizumab manifested not only lobular hepatitis but also sclerosing cholangitis, lymphocytic duct injury and granulomatous hepatitis, probably representing various impaired cellular functions in CD8+ lymphocytes and macrophages due to blockage of PD-1–PD-L1 interaction.
All Science Journal Classification (ASJC) codes
- Pathology and Forensic Medicine